Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 8, 2009, 4:53 AM CDT for Lyon County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 4:53 AM CDT (09:53 UTC)
- Expired
- May 8, 2009, 8:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:15 AM CDT | HEAVY RAIN 3.11 | Americus, KS | CORRECTION...3.11 INCHES OF RAIN HAS FALLEN IN TOTAL AT AMERICUS THROUGH 515 AM. |
| May 8, 6:22 AM CDT | FLASH FLOOD | 3 W Emporia, KS | WATER FLOWING OVER THE ROAD AT MILE MARKER 127 OF THE KANSAS TURNPIKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1877 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 080953
FFWTOP
KSC111-081345-
/O.NEW.KTOP.FF.W.0011.090508T0953Z-090508T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
453 AM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 845 AM CDT
* AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS MOVING SLOWLY NORTHEAST ACROSS
LYON COUNTY. RADAR ESTIMATES HAVE RAINFALL AMOUNTS OF 2 TO 3
INCHES AROUND AMERICUS. AS ADDITIONAL THUNDERSTORMS MOVE ACROSS
THE SOUTHERN TWO THIRDS OF THE COUNTY...FLASH FLOODING COULD
BECOME MORE WIDESPREAD.
* LOCATIONS IMPACTED INCLUDE...
ADMIRE...
AMERICUS...
EMPORIA...
HARTFORD...
NEOSHO RAPIDS...
OLPE...
READING...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 147.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR. IF WATER COVERS THE ROAD...TURN AROUND
DONT DROWN.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3864 9635 3867 9595 3825 9595 3816 9596
3816 9635
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:35 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 8, 3:35 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 AM CDT SAT MAY 8 2009 .DISCUSSION... SHORT TERM FORECAST PROBLEM FOR TODAY DEALS WITH MID-LEVEL CLOUD DECK AND ASSOCIATED VIRGA/SPRINKLES THAT HAVE BEEN MOVING ACROSS SRN HALF OF CWA AFTER MIDNIGHT. HAVE LITTLE DOUBT THAT A FEW SPRINKLES WILL REACH THE GROUND EARLY THIS MORNING...BUT CERTAINLY NOT ENOUGH TO ACCUMULATE MORE THAN A TRACE. HAVE OPTED NOT TO MENTION IN TEXT FORECAST FOR THIS REASON. RIDGE OF HIGH PRESSURE THEN BUILDS IN THROUGHOUT THE DAY...WITH BEST CLEARING OF SKIES ACROSS THE NORTH. SOME MID/HIGH CLOUDS WILL STILL AFFECT EC KS ON NORTHERN PERIPHERY OF SYSTEM ACROSS SRN PLAINS. WNWLY FLOW ALOFT CONTINUES TONIGHT WITH NEXT LOW AMPLITUDE WAVE APPROACHING TOWARD MORNING. PV ADVECTION/DEEP LAYER Q-VECTOR CONVERGENCE AHEAD OF TROUGH SIMILAR FROM BOTH NAM AND GFS AND HAVE SMALL CHANCE POPS IN NC KS LATE TONIGHT WITH INCREASING CHANCES FOR SUNDAY AS A RESULT. THAT AREA OF PRECIP SHOULD MOVE OUT BY SUNDAY EVENING WITH ANOTHER WEAK SURFACE HIGH INFLUENCING THE WEATHER FOR SUNDAY NIGHT AND MONDAY. AS SURFACE HIGH CONTINUES ON TO THE EAST...LEE TROUGH DEVELOPS WITH ASSOCIATED WARM ADVECTION IN BETWEEN INCREASING CHANCES FOR PRECIPITATION LATE MONDAY NIGHT INTO TUESDAY. BOTH ECMWF AND GFS BRING MAIN UPPER WAVE ACROSS UPPER MIDWEST INTO THE PLAINS TUESDAY NIGHT AND WEDNESDAY WITH BEST CHANCES OF THUNDERSTORMS DURING THAT PERIOD. GOING FORECAST HAS THIS WELL HANDLED AND HAVE CHANGED LITTLE FOR THE MIDDLE OF NEXT WEEK. 60 && .AVIATION... VFR CONDITIONS EXPECTED DURING THE TAF FORECAST PERIOD. FEW LOW LEVEL CU WILL RAPIDLY DISSIPATE WITHIN THE NEXT COUPLE HOURS WITH INCREASING MID LEVEL CLOUDINESS OVERNIGHT AROUND 10KFT. NORTHWEST TO NORTH-NORTHWEST WINDS WILL PREVAIL DURING THE PERIOD. WIND SPEEDS WILL INITIALLY BE GUSTY THIS EVENING BEFORE FALLING AOB 12 KTS OVERNIGHT/SATURDAY. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 8, 4:24 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 424 AM CDT FRI MAY 8 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-090930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 424 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS GENERALLY SOUTH OF INTERSTATE 70 WILL GRADUALLY PUSH EASTWARD THIS MORNING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME OF THE STRONGER STORMS...MOST LIKELY SOUTH OF A LINE FROM COUNCIL GROVE TO OTTAWA BEFORE 8AM. THE SLOW MOVING NATURE OF THIS THUNDERSTORM COMPLEX AND EFFICIENT RAINFALL PRODUCTION COULD ALSO LEAD TO SOME LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SUNDAY...AND AGAIN TUESDAY THROUGH THURSDAY. STAY TUNED AS ADDITIONAL DETAILS BECOME AVAILABLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED SOUTH OF A COUNCIL GROVE TO OTTAWA LINE THIS MORNING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, May 8, 3:38 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 338 AM CDT FRI MAY 8 2009 KSZ056-058-059-080915- ANDERSON-COFFEY-FRANKLIN- 338 AM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...COFFEY AND ANDERSON COUNTIES... THROUGH 415 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF FRANKLIN...COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GARNETT...RICHMOND AND GREELEY. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 8, 3:49 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 349 AM CDT FRI MAY 8 2009 KSZ037-054-080915- LYON-MORRIS- 349 AM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST MORRIS AND NORTHWEST AND WEST CENTRAL LYON COUNTIES... THROUGH 415 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF SOUTHEAST MORRIS AND NORTHWEST AND WEST CENTRAL LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...TORRENTIAL RAINFALL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE DUNLAP...AMERICUS AND BUSHONG. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 8, 4:16 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 416 AM CDT FRI MAY 8 2009 KSZ054-080945- LYON- 416 AM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ALERT FOR LYON COUNTY... THROUGH 445 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15 MPH ACROSS PORTIONS OF WEST CENTRAL AND NORTHWEST LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 126 AND 138 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY TUNED IN CASE A WARNING IS NEEDED.
Special weather statement, May 8, 4:50 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 450 AM CDT FRI MAY 8 2009 KSZ054-081015- LYON- 450 AM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ALERT FOR LYON COUNTY... THROUGH 515 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH ACROSS PORTIONS OF WEST CENTRAL LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS AND ADMIRE. ANOTHER STORM WILL MOVE EASTWARD ACROSS FAR SOUTHERN LYON COUNTY SOUTH OF OLPE. THIS STORM WILL ALSO CONTAIN TORRENTIAL RAINFALL AND HAIL UP TO THE SIZE OF NICKELS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:39 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 4 hr |
| May 8, 8:44 AM CDT | Areal Flood Warning | TOP | Lyon | 8 hr |
| May 8, 9:11 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| May 8, 9:11 AM CDT | River Flood Warning | TOP | Coffey | 23 hr |
| May 8, 9:11 AM CDT | River Flood Warning | TOP | Coffey, Lyon | 5 days |
| May 8, 9:29 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Jefferson | 101 days |
| May 8, 10:15 AM CDT | River Flood Warning | TOP | Franklin | 48 hr |
| May 8, 10:15 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 35 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.